Turmeric known to be help­ful in manag­ing arthri­tis pain

The Western Star - - LIFE - Keith Roach Dr. Roach re­grets that he is un­able to an­swer in­di­vid­ual let­ters, but will in­cor­po­rate them in the col­umn when­ever pos­si­ble. Read­ers may email ques­tions to ToYourGood­[email protected] med.cor­nell.edu or re­quest an or­der form of avail­able health newslett

DEAR DR. ROACH: I am 88 and have had os­teoarthri­tis in my hands and knees since I was in my 50s. I be­gan tak­ing Tylenol and Advil for pain. But on a rec­om­men­da­tion from a health food store clerk, I started tak­ing turmeric. Since that first dose, I have never had to take any pain med­i­ca­tion again. I also have not had a knee re­place­ment. My spe­cial­ist is very pleased with my con­di­tion, and en­cour­ages my use of turmeric. I plan to up the dose from 150 mg daily be­cause of re­search that shows its ben­e­fits in avoid­ing Alzheimer’s dis­ease. — D.D.L.

AN­SWER: Turmeric has been shown to be help­ful in some peo­ple with os­teoarthri­tis, and is un­likely to have se­ri­ous side ef­fects; how­ever, stom­ach up­set is pos­si­ble, and turmeric should be used with cau­tion in peo­ple on war­farin or other an­ti­co­ag­u­lants.

How­ever, there is no good ev­i­dence show­ing that turmeric pre­vents or treats de­men­tia.

DEAR DR. ROACH: My fa­ther is 72 years old. This year he was di­ag­nosed with an en­larged prostate. For now, the doc­tor has in­serted a catheter. My ques­tion is: What process or what treat­ment is best at his age? We are in the Philip­pines. — M.M.C.

AN­SWER: En­large­ment of the prostate gland is a com­mon prob­lem for men in their 70s and older. Some­times it gets so bad that a man can­not uri­nate at all or the pres­sure in the blad­der is at risk of dam­ag­ing the kid­ney. In those cases, a catheter of­ten is used as a tem­po­riz­ing mea­sure. Un­for­tu­nately, a catheter causes in­flam­ma­tion, so it may ac­tu­ally worsen the prostate prob­lem tem­po­rar­ily while still pro­tect­ing the kid­neys. Be­cause of this, the catheter usu­ally needs to be kept in only for about one to two weeks.

Dur­ing this time, med­i­ca­tion usu­ally is started to try to re­duce prostate size. For most men, a be­nign (not can­cer­ous) en­larged prostate can be treated with med­i­ca­tion — an al­pha blocker, like tam­su­losin, some­times with a sec­ond medicine, like fi­nas­teride. If that doesn’t work, there are sev­eral sur­gi­cal op­tions.

His doc­tor needs to be sure that the en­larged prostate isn’t cancer. A phys­i­cal exam and blood tests may an­swer that ques­tion; other times, a biopsy is needed.

There is no best treat­ment for ev­ery­one. It de­pends on how large his prostate is, any other med­i­cal prob­lems he may have and the ex­per­tise of the doc­tor treat­ing him. In the United States, the op­tions in­clude a tra­di­tional surgery, called a transureth­ral re­sec­tion of the prostate (TURP); laser-based treat­ments; other heat-based treat­ments (mi­crowave, wa­ter vapor ab­la­tion and ra­diowave); and even more newer treat­ments that are less well-stud­ied. In gen­eral, med­i­cal ther­apy is worth a try for most men be­fore con­sid­er­ing surgery.

DEAR DR. ROACH: I take 40 mg of lisino­pril for high blood pres­sure. One doc­tor told me to take a 40-mg tablet in the morn­ing, while an­other said to take 20 mg in the morn­ing and 20 mg in the evening. Will sep­a­rat­ing the dosage bet­ter con­trol my blood pres­sure? On av­er­age, mine is 130/75. — M.A.P.

AN­SWER: For lisino­pril in par­tic­u­lar, tak­ing the med­i­ca­tion twice daily showed a bet­ter re­duc­tion in blood pres­sure than once daily, ac­cord­ing to a study per­formed last year. Peo­ple who took lisino­pril twice daily had about a 10-point sys­tolic (4 point di­as­tolic) im­prove­ment in BP con­trol, so your blood pres­sure might be more like 120/71 if you started tak­ing it in two doses, if you are sim­i­lar to the sub­jects in the study (that sounds like a big drop to me, de­spite the study re­sults).

Peo­ple who are do­ing just fine on once-daily lisino­pril don’t need to change. Don’t make any changes in your med­i­ca­tion with­out dis­cussing it with your own doc­tor.

Newspapers in English

Newspapers from Canada

© PressReader. All rights reserved.